The Painful Purple Digit: An Alarming Complication of Candida albicans Antigen Treatment of Recalcitrant Warts

Marissa Perman; J. Barton Sterling; Anthony Gaspari

Disclosures

Dermatitis. 2005;16(1):38-40. 

In This Article

Abstract and Introduction

Candida albicans ( CA ) antigen immunotherapy for recalcitrant warts is a novel treatment that has had much success in the recent past. Although several side effects are well documented in the literature, we report a new adverse reaction to CA antigen immunotherapy for verruca vulgaris of the distal fingertip. Our patient received an intradermal injection of CA antigen solution into periungual warts located on the distal left thumb and distal subungual area of the left index finger. Within 24 hours, the patient reported pain, edema, and a purple hue to only the index finger. Incision of the finger demonstrated no hematoma or compartment syndrome. Although the etiology is unknown, we believe the condition was most likely due to edema and vascular compromise secondary to a vigorous delayed-type hypersensitivity reaction, possibly leading to cyanosis of the distal index finger. We report this case to make physicians who use intralesional CA antigen aware of a new possible complication at this anatomic location.

The use of immunotherapy to treat human papillomavirus (HPV) infection is currently on the rise. We describe a complication of Candida albicans (CA) antigen treatment of verruca vulgaris in the subungual area of the distal fingertip.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....